Alert archive / Washington / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Spokane, WA

May 18, 2009Whitman County, Washington; Latah County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 18, 2009, 9:11 PM PDT for Whitman County, Washington; Latah County, Idaho. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2009, 9:11 PM PDT (04:11 UTC)
Expired
May 18, 2009, 9:45 PM PDT
In force
34 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Latah County, ID, Whitman County, WA

The radar

The Spokane radar (KOTX), 126 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:15 PM PDTHAIL 14 N Colton, WA
May 18, 9:25 PM PDTHAIL 0.75Moscow, ID
May 18, 9:35 PM PDTHAIL 0.885 Ne Viola, ID

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2009-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2009-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 190411
SVROTX
IDC057-WAC075-190445-
/O.NEW.KOTX.SV.W.0003.090519T0411Z-090519T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
911 PM PDT MON MAY 18 2009

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON...
  THIS INCLUDES THE CITY OF PULLMAN...
  WESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO...
  THIS INCLUDES THE CITY OF MOSCOW...

* UNTIL 945 PM PDT

* AT 910 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR COLTON...OR 11 MILES NORTHWEST OF
  CLARKSTON...AND MOVING NORTHEAST AT 50 MPH.


* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PULLMAN...MOSCOW...JOEL...VIOLA...PALOUSE...PRINCETON...GARFIELD...
  POTLATCH...ONAWAY AND HARVARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4644 11711 4656 11727 4705 11714 4693 11657
      4654 11700 4654 11704 4650 11704
TIME...MOT...LOC 0411Z 215DEG 44KT 4657 11714

$$

FRIES
3 follow-up statements
000 
WWUS56 KOTX 190429
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
929 PM PDT MON MAY 18 2009

IDC057-WAC075-190445-
/O.CON.KOTX.SV.W.0003.000000T0000Z-090519T0445Z/
WHITMAN WA-LATAH ID-
929 PM PDT MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR WESTERN LATAH AND EAST CENTRAL WHITMAN COUNTIES...

AT 929 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR MOSCOW...MOVING NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VIOLA...PALOUSE...PRINCETON...POTLATCH...ONAWAY AND HARVARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4671 11707 4705 11714 4693 11657 4687 11663
      4661 11692
TIME...MOT...LOC 0429Z 215DEG 44KT 4675 11696

$$

FRIES
000 
WWUS56 KOTX 190434
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
934 PM PDT MON MAY 18 2009

WAC075-190443-
/O.CAN.KOTX.SV.W.0003.000000T0000Z-090519T0445Z/
WHITMAN WA-
934 PM PDT MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WHITMAN COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT HAD PRODUCED QUARTER SIZE HAIL HAS NOW 
MOVED INTO IDAHO AND OUT OF WHITMAN COUNTY.  THE SEVERE THUNDERSTORM 
WARNING FOR WHITMAN COUNTY HAS THEREFORE BEEN CANCELLED.

LAT...LON 4679 11701 4701 11699 4693 11657 4687 11663
      4666 11687
TIME...MOT...LOC 0433Z 215DEG 44KT 4678 11692

$$

IDC057-190445-
/O.CON.KOTX.SV.W.0003.000000T0000Z-090519T0445Z/
LATAH ID-
934 PM PDT MON MAY 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM PDT
FOR WESTERN LATAH COUNTY...

AT 933 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED 6 MILES NORTHWEST OF JOEL...OR NEAR MOSCOW...MOVING NORTHEAST
AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POTLATCH...ONAWAY AND HARVARD.

LAT...LON 4679 11701 4701 11699 4693 11657 4687 11663
      4666 11687
TIME...MOT...LOC 0433Z 215DEG 44KT 4678 11692

$$

FRIES
000 
WWUS56 KOTX 190448
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
948 PM PDT MON MAY 18 2009

IDC057-190455-
/O.EXP.KOTX.SV.W.0003.000000T0000Z-090519T0445Z/
LATAH ID-
948 PM PDT MON MAY 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LATAH COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT HAD NECESSITATED THE WARNING FOR WESTERN LATAH 
COUNTY HAS NOW WEAKENED BELOW SEVERE LIMITS.  THE SEVERE 
THUNDERSTORM WARNING HAS THEREFORE BEEN CANCELLED.

LAT...LON 4679 11701 4701 11699 4693 11657 4687 11663
      4666 11687
TIME...MOT...LOC 0445Z 215DEG 44KT 4690 11680

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:34 PM PDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 18, 5:34 PM PDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
534 PM PDT MON MAY 18 2009

.SYNOPSIS...
THE WARM WEATHER WILL COME TO AN END AS A VIGOROUS COLD FRONT
ARRIVES EARLY TUESDAY. A FEW THUNDERSTORMS ARE POSSIBLE...BUT
WINDY AND COOLER CONDITIONS WILL FOLLOW THE PASSAGE OF THE FRONT
TUESDAY AFTERNOON AND EVENING. MOUNTAIN SHOWERS WILL LINGER INTO
WEDNESDAY. FOR THURSDAY THROUGH THE WEEKEND...THE WEATHER IS
EXPECTED TO BE MAINLY DRY WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...
QUICK UPDATE THIS EVENING TO INCREASE THUNDERSTORM ACTIVITY TO
SCATTERED ACROSS THE SOUTHEAST PORTION OF THE FORECAST AREA AND
ADD SMALL HAIL TO THE WEATHER GRIDS. VISIBLE SATELLITE IMAGERY AND
REGIONAL RADAR MOSAIC SHOWS CONVECTIVE ACTIVITY INCREASING ACROSS
NORTHEAST OREGON AND STARTING TO DRIFT NORTHEAST INTO THE
NORTHEAST BLUES AND CAMAS PRAIRIE. EXPECT THIS CONVECTION TO
CONTINUE TO TRACK NORTHEAST TO SOUTHERN SHOSHONE COUNTY THIS
EVENING. ISOLATED THUNDERSTORMS MAY ALSO BRUSH THE LEWISTON AREA. /EK

&&

.AVIATION...
HIGH PRESSURE WILL BEGIN TO BREAK DOWN TONIGHT AS A VIGOROUS COLD
FRONT MOVES THROUGH EASTERN WASHINGTON. VFR CONDITIONS WILL
PREVAIL OVER ALL OF EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH
MUCH OF THE PERIOD. RAIN SHOWERS WILL SPREAD INTO THE CASCADES
BETWEEN 03Z AND 06Z...AND SOME OF THE PEAKS ABOVE 6000 FEET MAY
BECOME OBSCURED ALONG THE CREST. FARTHER EAST...A BAND OF ELEVATED
INSTABILITY IS FOSTERING THE DEVELOPMENT OF HIGH BASED SHOWERS
AND THUNDERSTORMS OVER NE OREGON WHICH WILL SPREAD TO THE BLUE
MOUNTAINS...LEWISTON AREA...INTO THE SOUTHERN IDAHO PANHANDLE
BETWEEN 02Z AND 09Z. CLOUD BASES WITH THESE STORMS WILL LIKELY BE
ABOVE 10KFT MSL. THE SURFACE FRONT WILL PUSH ACROSS THE CASCADE AND
REACH THE KGEG-KPUW AREA BY 18Z. EXPECT GUSTY WEST TO SOUTHWEST
WINDS TO DEVELOP BY 16Z AT MOST TAF SITES. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        53  66  39  63  40  70 /  10  50  10  10   0   0
COEUR DALENE  52  65  40  63  37  72 /  10  50  10  20   0   0
PULLMAN        51  62  38  62  38  70 /  20  40  10  10   0   0
LEWISTON       56  70  45  69  43  78 /  20  20  10  10   0   0
COLVILLE       50  68  38  65  36  74 /  20  70  20  10   0   0
SANDPOINT      53  64  42  60  36  71 /  10  70  20  20  10   0
KELLOGG        50  63  39  61  37  70 /  20  70  30  20  10   0
MOSES LAKE     55  72  42  71  41  77 /  10  10   0   0   0   0
WENATCHEE      55  68  45  70  46  76 /  20  10   0   0   0   0
OMAK           51  69  39  69  40  76 /  30  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 18, 6:32 AM PDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
632 AM PDT MON MAY 18 2009

IDZ001>004-026-027-WAZ031>038-041>044-191400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
632 AM PDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 18, 9:06 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
906 PM PDT MON MAY 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             10 NW ANATONE           46.24N 117.27W
05/18/2009  M1.00 INCH       ASOTIN             WA   PUBLIC

            PUBLIC IN CLOVERLAND

&&

CNEUMAN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:04 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield41 min
May 18, 8:53 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield, Whitman37 min
May 18, 9:17 PM PDTSevere Thunderstorm WarningOTXLatah, Nez Perce32 min

Nearby

Severe Thunderstorm Warnings in Washington, 2009Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.